Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 1, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at Apr 14, 2023, 4:00 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Apr 14, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2023, 4:00 AM EDT (08:00 UTC)
- In effect from
- Apr 14, 2023, 8:00 AM EDT
- Expired
- Apr 14, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349 WHUS41 KGYX 140800 CFWGYX Coastal Hazard Message National Weather Service Gray ME 400 AM EDT Fri Apr 14 2023 MEZ023>028-NHZ014-141600- /O.NEW.KGYX.BH.S.0001.230414T1200Z-230415T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 400 AM EDT Fri Apr 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 60s to lower 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$ Legro
2 follow-up statements
070 WHUS41 KGYX 141429 CFWGYX Coastal Hazard Message National Weather Service Gray ME 1029 AM EDT Fri Apr 14 2023 MEZ023>028-NHZ014-142230- /O.CON.KGYX.BH.S.0001.000000T0000Z-230415T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 1029 AM EDT Fri Apr 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 60s and lower 70s may cause people to underestimate the dangers of the cold water temperatures, which are currently only in the middle 40s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat.void this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$ Tubbs
188 WHUS41 KGYX 141857 CFWGYX Coastal Hazard Message National Weather Service Gray ME 257 PM EDT Fri Apr 14 2023 MEZ023>028-NHZ014-150000- /O.CON.KGYX.BH.S.0001.000000T0000Z-230415T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 257 PM EDT Fri Apr 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 60s and lower 70s may cause people to underestimate the dangers of the cold water temperatures, which are currently only in the middle 40s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat.void this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$ Tubbs
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Apr 14, 3:58 AM EDT, 2 minutes earlier.
Area forecast discussion, Apr 14, 3:58 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
358 AM EDT Fri Apr 14 2023
.SYNOPSIS...
Well above normal temperatures today will come to an end as a
backdoor cold front crashes inland from the Gulf of Maine. While
temperatures will be quick to rise this morning, by midday
readings will be falling at the coast as the front steadily
marches towards the mountains. That onshore flow will continue
into Saturday, with temperatures near 70 in the Connecticut
River Valley but 50s and 60s elsewhere in the forecast area.
Sunday and Monday will likely be cloudy, cool, and damp for much
of the area. More widespread rains are expected around Monday
into Tuesday with cool and unsettled weather lingering through
the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Very warm pattern continues today with unseasonably warm air
aloft. That will allow temps to jump quickly after
sunrise...especially for areas that are already quite mild for
overnight temps in mid April. However a S/WV trof crossing
Canada will push a backdoor cold front thru the Gulf of ME early
today. As early as 11 am the winds will turn sharply onshore
near the coast and temps will begin to fall. Highs may top out
around 70 degrees at the coast before falling into the lower 60s
or upper 50s. Farther inland the backdoor boundary may take
until 2 pm or later to arrive...but it is expected to be a
steady march inland.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Onshore flow continues tonight...with coolest temps expected
behind the sea breeze front and across the northern Kennebec
River Valley. Temps may actually drop quite quickly behind the
front near the coast as the sun sets this evening.
Onshore flow again Sat will keep temps much cooler than they
have been for the majority of the forecast area. Highs will
remain in the 50s near the coast...while the CT River Valley may
push 70 degrees. The day should remain dry...with any showers
remaining south of the forecast area until around sunset. As
sustained moist advection continues into the early evening
hours...some areas of fog may begin to develop over the Gulf of
ME. However this should remain offshore until at least after
dark.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The last part of the weekend and start of next week look on the
dreary side with a weak upper trough moving across a stationary
boundary and surface low to our south. North of this boundary, low-
level onshore flow will continue to advect in a cooler and saturated
marine airmass resulting in generally low overcast skies from
Saturday night through early Monday, especially from the foothills
southward. Convergence from an inverted trough just offshore and
isentropic lift will also be sufficient to generate light rain
showers mainly for southern and coastal areas Saturday night and
Sunday with forecast soundings then suggesting fog and drizzle
possible Sunday night into Monday while low overcast also continues.
As we go later into Monday, an upper level low over the Great Lakes
will start to move slowly east, and out ahead of it, a surface low
and associated frontal boundary will likely bring a round of rain
through the area from Monday afternoon into Monday night. Ensembles
from the GFS and ECMWF are depicting rainfall amounts of 0.25" to
0.50", perhaps approaching 0.75" per the ECMWF, with this system.
Some model guidance is also showing a small amount of instability
across southern NH, which may produce some convective elements.
Once the rain shifts to our north and east, there could be lingering
drizzle and/or fog into early Tuesday before flow increases out of
the south and southwest, mixing things out. However, as the upper
low approaches, there will be a continued chance of showers through
Tuesday and Tuesday night, especially farther north toward the
mountains (where snow showers are possible in the higher
elevations). The potential for showers will diminish Wednesday but
moreso into Thursday once the upper low passes to our north and
east, allowing some drier air to move into the region. Temperatures
look to remain pretty seasonable through Wednesday with high
temperatures warming up a few degrees by Thursday. That said, if the
upper low remains closer to the area, there remains the possibility
of a backdoor front, which could bring a few showers along with
cooler temperatures for Thursday.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Short Term...Widespread VFR continues. A backdoor cold front
will blow thru much of the forecast area between mid morning and
mid afternoon. Winds will shift close to 180 degrees as the
front crosses the area. This may occur as early as 15z at the
coast...and closer to 20z at CON and AUG.
Long Term...Conditions are expected to deteriorate Saturday evening
and Saturday night with a weak low pressure south of the region. The
potential of IFR to possibly even LIFR ceilings is increasing along
with light rain showers and fog sticking around through Sunday and
DZ and fog possible through Sunday night, possibly even into
Monday. After that, a brief improvement may occur before a round
of rain moves through Monday afternoon into Monday night, but
once this rain shifts east, a return to VFR is expected for
Tuesday and Wednesday (except HIE). However, a chance of showers
will continue through Tuesday, possibly Wednesday with a low
pressure system moving toward and across New England. The
weather for next Thursday looks dry with VFR at all sites.
&&
.MARINE...
Short Term...Winds and seas are expected to remain below SCA
thresholds. A backdoor cold front/sea breezes will turn winds
sharply onshore mid morning through midday...turning winds close
to 180 degrees. Very late in the period Sun some areas of fog
may begin to develop over the coastal waters.
Long Term...Low pressure south of the waters will provide a light
northeast flow across the waters, remaining well below SCA levels
Saturday night through early Monday. Wind gusts could approach SCA
levels in the Monday night through Tuesday timeframe as an area of
low pressure and frontal boundary approach and cross through the
region. Winds are expected to diminish and veer to the west or
northwest across the waters toward the middle of next week.
&&
.FIRE WEATHER...
West of the sea breeze/backdoor front temps will again be
pushing 80 degrees along with deep mixing. Dewpoints may drop
low enough that RH values drop below 30 percent once again.
Winds will be generally light...but may quickly shift as the
front crosses the area by near 180 degrees.
&&
.CLIMATE...
Record warmth is possible today. Below are record highs and
record warm lows for April 14 along with the year they were set
for Augusta, Portland, Manchester, and Concord.
April 14
Record High Record Warm Low
Portland 77-1941 46-2002
Augusta 72-1949 47-1949
Manchester 79-2014 51-1949
Concord 84-1870 50-1964
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT this morning through
this evening for MEZ023>028.
NH...Beach Hazards Statement from 8 AM EDT this morning through
this evening for NHZ014.
MARINE...None.
&&
NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Combs
AVIATION...Legro/Combs
MARINE...Legro/Combs
FIRE WEATHER...Legro
CLIMATE...CombsHazardous weather outlook, Apr 14, 3:33 AM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 333 AM EDT Fri Apr 14 2023 MEZ023>028-NHZ014-150745- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 333 AM EDT Fri Apr 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-033-NHZ001>013-015-150745- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 333 AM EDT Fri Apr 14 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-150745- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 333 AM EDT Fri Apr 14 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.